Heparin-induced thrombocytopenia is characterized by moderate thrombocytopenia and thrombotic complications, whereas quinine/quinidine-induced thrombocytopenia usually presents with severe thrombocytopenia and bleeding. Using flow cytometry and assays of procoagulant activity, we investigated whether sera from patients with these immune drug reactions could stimulate normal platelets to generate platelet-derived microparticles with procoagulant activity. Sera or purified IgG from patients with heparin-induced thrombocytopenia stimulated the formation of platelet-derived microparticles in a heparin-dependent fashion. Further studies showed that heparin-induced thrombocytopenia sera also produced a marked increase in procoagulant activity. In contrast, sera from patients with quinine- or quinidine-induced thrombocytopenia did not generate platelet-derived microparticles nor generate increased procoagulant activity. However, quinine/quinidine-induced thrombocytopenia sera produced a significant increase in the binding of IgG to platelets in a drug-dependent fashion, whereas sera from patients with heparin-induced thrombocytopenia demonstrated no drug-dependent binding of IgG to platelets. We also observed increased levels of circulating microparticles in patients with acute heparin-induced thrombocytopenia compared with control patients. Our observations indicate that the generation of procoagulant platelet-derived microparticles in vivo is a plausible explanation for the thrombotic complications observed in some patients with heparin-induced thrombocytopenia.
Sera from patients with heparin-induced thrombocytopenia generate platelet-derived microparticles with procoagulant activity: an explanation for the thrombotic complications of heparin-induced thrombocytopenia
- Share Icon Share
- Tools Icon Tools
- Search Site
- PDF LinkPDF
TE Warkentin, CP Hayward, LK Boshkov, AV Santos, JA Sheppard, AP Bode, JG Kelton; Sera from patients with heparin-induced thrombocytopenia generate platelet-derived microparticles with procoagulant activity: an explanation for the thrombotic complications of heparin-induced thrombocytopenia. Blood 1994; 84 (11): 3691–3699. doi: https://doi.org/10.1182/blood.V84.11.3691.bloodjournal84113691
Download citation file: